Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 154, NWS La Crosse, WI

July 9, 2017Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 9, 2017, 10:47 PM CDT for Monroe County, Wisconsin. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2017, 10:47 PM CDT (03:47 UTC)
Expired
Jul 9, 2017, 11:30 PM CDT
In force
43 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Monroe County, WI

The radar

The La Crosse radar (KARX), 39 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 10:57 PM CDTHAIL 0.88Cataract, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

481 
WUUS53 KARX 100347
SVRARX
WIC081-100430-
/O.NEW.KARX.SV.W.0154.170710T0347Z-170710T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1047 PM CDT SUN JUL 9 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Monroe County in west central Wisconsin...

* Until 1130 PM CDT

* At 1046 PM CDT, a severe thunderstorm was located near Cataract, or
  12 miles northwest of Sparta, moving east at 10 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* This severe thunderstorm will be near...
  Cataract around 1105 PM CDT. 

Other locations impacted by this severe thunderstorm include Four
Corners, County Roads I And I I, Highways 27 And 71 and The Cataract
Lookout Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4402 9074 4402 9091 4407 9091 4407 9097
      4411 9097 4414 9096 4415 9094 4415 9092
      4416 9091 4416 9074
TIME...MOT...LOC 0346Z 276DEG 11KT 4410 9090 

HAIL...1.50IN
WIND...<50MPH
 
$$

CA
2 follow-up statements
805 
WWUS53 KARX 100400
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1100 PM CDT SUN JUL 9 2017

WIC081-100430-
/O.CON.KARX.SV.W.0154.000000T0000Z-170710T0430Z/
Monroe WI-
1100 PM CDT SUN JUL 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN MONROE COUNTY...

At 1059 PM CDT, a severe thunderstorm was located over Cataract, or
10 miles north of Sparta, moving east at 25 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

This severe thunderstorm will remain over mainly rural areas of 
northwestern Monroe County, including the following locations: Four 
Corners, County Roads I And I I, Highways 27 And 71 and The Cataract 
Lookout Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4402 9074 4402 9091 4407 9091 4407 9097
      4411 9097 4414 9096 4415 9094 4415 9092
      4416 9091 4416 9074
TIME...MOT...LOC 0359Z 277DEG 22KT 4409 9078 

HAIL...1.50IN
WIND...<50MPH
 
$$

CA
459 
WWUS53 KARX 100421
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1121 PM CDT SUN JUL 9 2017

WIC081-100430-
/O.EXP.KARX.SV.W.0154.000000T0000Z-170710T0430Z/
Monroe WI-
1121 PM CDT SUN JUL 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONROE COUNTY
WILL EXPIRE AT 1130 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail and heavy rain are still
possible with additional thunderstorms moving through the area.

LAT...LON 4402 9074 4402 9091 4407 9091 4407 9097
      4411 9097 4414 9096 4415 9094 4415 9092
      4416 9091 4416 9074
TIME...MOT...LOC 0420Z 276DEG 11KT 4408 9070 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:31 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 9, 6:31 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
631 PM CDT Sun Jul 9 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 146 PM CDT Sun Jul 9 2017

Two time frames of concern in the short term. The first is tonight
with the second coming Tuesday night.

As noted earlier, confidence has increased concerning the severe
weather threat tonight. Water vapor satellite shows a short wave
trough dropping south/southeast out of Manitoba into the Upper
Midwest. This wave will continue to move south/southeast and
through the upper Mississippi River Valley tonight. As the wave
moves across, it should produce moderate pv advection in the
500-300 mb layer. In the low levels, a warm front is in place from
west central Minnesota into the southeast part of the state. As
the short wave trough approaches the warm front, the increasing
low level moisture transport will become strong and be focused
right on the front. The isentropic up glide in the strong low
level warm air advection is expected to be in excess of 10 ubar/s
on the 310K surface. All this will be more than enough forcing for
convection to initiate over central Minnesota late this afternoon.
This activity should then upscale into a forward propagating MCS
and drop southeast along the gradient of 1500-2500 J/Kg ML CAPE.
Precipitable waters should approach 2 inches ahead of the MCS
leading to locally heavy rains. Given the forward speed of the
system, the rain should not last long enough to be much of a
flooding concern outside of urban areas. Of more concern with this
system is the potential for damaging winds. Lapse rates of 7 to 8
C/km are expected to be in place up through the mid levels of the
atmosphere as the MCS moves in. With 35 to 40 knots of 0-3 km
shear and the shear vectors nearly parallel to the expected storm
movement, the potential exists for this system to produce a swath
of damaging winds as it tracks through the area. The SPC day 1
outlook has been upgraded to enhanced for this possibility.

The next time frame of concern then will be Tuesday night. Another
short wave trough crossing southern Canada early in the week will
again drop southeast across the Upper Midwest into the Great
Lakes. This wave looks to produce weak to moderate pv advection in
the 500-300 mb layer across Minnesota and Wisconsin Tuesday night.
The low level moisture transport should become strong ahead of the
wave. Some differences between the 09.12Z NAM and GFS on where
this moisture transport will be focused. The NAM has this across
southern Minnesota into central Wisconsin while the GFS is a bit
farther north across central Minnesota into northern Minnesota.
Both models indicate another round of heavy rain will be possible
with this system, and if the NAM is correct, it could be over some
of the same areas that get heavy rain tonight leading to a
flooding threat. In addition, there will be a chance for another
round of damaging winds. The shear should be on the order of 40
knots or so and looks to be mainly in the 0-3 km layer. The SPC
day 3 outlook already has a slight risk across much of Minnesota
into northwest Wisconsin.

.LONG TERM...(Wednesday through Sunday)
Issued at 146 PM CDT Sun Jul 9 2017

The bulk of this time period looks to be dry as high pressure
aloft and at the surface controls the region. By next weekend, the
upper level ridge is expected to amplify over the Rockies setting
up a northwest flow over the Great Lakes. Both the GFS and 09.12Z
ECMWF drop a short wave trough across Ontario and the Great Lakes
Friday night into Saturday. This will push a cold front across
the region with a chance for some showers and storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 631 PM CDT Sun Jul 9 2017

All eyes are focused to the north the next few hours as storms are
expected to develop along a warm front over west-central
Minnesota. Those storms should organize into a line and sink
southeastward toward RST and LSE roughly 04-06Z, though the exact
timing could slip an hour either way. Any storms could produce
strong and gusty winds and brief IFR conditions. As those storms
depart, the potential remains for lower stratus to develop along
and behind a cold front slipping south through the area, with a
round of MVFR ceilings expected for many areas from just after
sunrise through early afternoon, before mixing out into the
afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...04
AVIATION...Lawrence
Hazardous weather outlook, Jul 9, 12:39 PM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1239 PM CDT Sun Jul 9 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1239 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are possible this afternoon, mainly across
Wisconsin. Severe weather is not expected.

Another round of storms will occur tonight, some of which are
expected to be severe. Damaging winds, heavy rain and hail are
the threats. Timing for the severe storms looks to be after 9 pm,
continuing into the overnight hours. The higher chances for the
severe storms will be southwest of Interstate 94.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of severe storms could occur late Tuesday afternoon
and Tuesday night. Damaging winds, hail and heavy rain will be the
main threats.

There will be periodic thunderstorm chances into next weekend. It
is too early to discern any severe threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible for late this evening into the
overnight hours. Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/JM

In the hours before

Special weather statement, Jul 9, 9:49 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service La Crosse WI
949 PM CDT Sun Jul 9 2017

MNZ079-086>088-094-095-WIZ032-033-100500-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Buffalo-Trempealeau-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Alma, Arcadia, and Whitehall
949 PM CDT Sun Jul 9 2017

...Strong Storms Moving In...

Strong thunderstorms will moves southeast across much of southeast
Minnesota and parts of far western Wisconsin through midnight.
The storms will produce very heavy rainfall, wind gusts to 30 mph,
and possibly small hail.

Some of the storms could become severe with a large hail and
damaging wind threat.

If you have outdoor plans this evening, be prepared to take
shelter inside as these storms approach.
Special weather statement, Jul 9, 10:36 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1036 PM CDT Sun Jul 9 2017

IAZ008-009-MNZ079-086>088-094>096-WIZ032>034-041>044-053-100500-
Mitchell-Howard-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-
Houston-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
Vernon-
Including the cities of Osage, Cresco, Wabasha, Dodge Center,
Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia,
Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston,
Friendship, and Viroqua
1036 PM CDT Sun Jul 9 2017

...Strong Storms Moving In...

Thunderstorms will continue to spread across southeast Minnesota
and portions of western Wisconsin through midnight. Some of the
storms will be strong producing very heavy rainfall, wind gusts to
30 mph, and hail to 1/2 inch.

A few storms could become severe with a large hail and damaging
wind threat.

If you have outdoor plans this evening, be prepared to take
shelter inside as these storms approach.

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.